Affordable Access

Multifocal osteonecrosis in adolescents with Crohn's disease: a complication of therapy?

Authors
  • Shapiro, S C
  • Rothstein, F C
  • Newman, A J
  • Fletcher, B
  • Halpin, T C Jr
Type
Published Article
Journal
Journal of Pediatric Gastroenterology and Nutrition
Publisher
Ovid Technologies (Wolters Kluwer) - Lippincott Williams & Wilkins
Publication Date
Jun 01, 1985
Volume
4
Issue
3
Pages
502–506
Identifiers
PMID: 4020583
Source
Medline
License
Unknown

Abstract

Three adolescents with severe Crohn's ileocolitis developed osteonecrosis after receiving intravenous corticosteroids and parenteral nutrition, including 10% lipid infusion. Each had achieved clinical remission with therapy. However, several months following completion of therapy, each developed arthralgias and arthritis of weight-bearing and non-weight-bearing joints. Roentgenographic evaluation revealed osteonecrosis involving multiple joints. Osteonecrosis may result from the interference with blood flow to bone and has been produced in animals by infusion of lipid solutions and administration of corticosteroids. We report these cases of osteonecrosis as a probable complication of corticosteroid and lipid infusion in adolescents treated for severe Crohn's disease.

Report this publication

Statistics

Seen <100 times